MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0308
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/24/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-00583.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using a penumbra smart coil (smart coil).During the procedure, the physician advanced a smart coil into the target vessel using a microcatheter and attempted to detach it using a penumbra smart coil detachment handle (handle).However, the smart coil failed to detach.Therefore, the physician manually detached the smart coil.The procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned handle revealed a functional device.The nose cone was removed from the handle body and was measure with pin gauges to be within specification.The handle was tested on a test fixture and performed within specification.The handle was used to detach a demonstration smart coil without an issue.Evaluation of the returned smart coil pusher assembly revealed that the proximal end of the pusher assembly was kinked and fractured, and the pull wire was partially retracted from the ddt alignment feature.This indicates that the pull wire may not have retracted completely during the procedure.Due to the damage on the returned device, functional testing could not be performed; therefore, the root cause of the detachment issue could not be determined.Penumbra handles are 100% visually inspected and functionally tested during incoming quality inspection.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported complaint due to the return damage on the device.This report is associated with mfr report number: 3005168196-2021-00583.
 
Additional Manufacturer Narrative
Please note that the following section was inadvertently missed on the follow-up #01 and is being included on this follow-up #02 mfr report:.1.Section h.Box 6.Method code 3 this report is associated with mfr report number: h3 other text :.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key11570712
Report Number3005168196-2021-00585
Device Sequence Number3598672
Product Code HCG
UDI-Device Identifier00814548015798
UDI-Public00814548015798
Combination Product (Y/N)Y
Initial Reporter CountryAS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/10/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/25/2025
Device Model Number400SMTHXSFT0308
Device Catalogue Number400SMTHXSFT0308
Device Lot NumberF95792
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/11/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/24/2021
Supplement Date Received by Manufacturer03/26/2021
01/14/2005
Initial Report FDA Received Date03/25/2021
Supplement Report FDA Received Date04/25/2021
08/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/27/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005